High-risk of low Vitamin D

Based on your answers and the evidence supporting known risk factors associated with insufficient levels of Vitamin D, it appears you may be in the high-risk category. Ostelin recommends speaking to your pharmacist for anybody who thinks they may be at risk of Vitamin D deficiency.

Risk is determined by three main variables: lifestyle, environment and personal. The following information may help you better understand what high-risk means and how those variables may affect you.

Generally, people in the high-risk category are not exposed to enough sunlight due to their lifestyle or as a consequence of their environment. Personal factors such as age and skin tone may also play a part in their Vitamin D status.

Lack of sunlight exposure is one of the single biggest contributing factors to Vitamin D status and this may be as a result of where you spend the majority of your working day. If you are at high risk, the majority of your time may be spent indoors due to work commitments, or you might be housebound, or hospitalised for extended periods of time. How you spend your time on recreational activities may also limit your exposure to sufficient sunlight.

What you wear when outside also has an influence. Perhaps you wear concealing clothing for cultural or religious reasons, or avoid the sun on purpose because of cosmetic or health concerns. And where you live also plays a role. For instance, cooler climates in more southern regions of Australia obviously impact how much skin can be exposed to the elements.

Thanks to Mother Nature, darker skin has less ability to produce Vitamin D because melanin, the skin pigment, acts as a filter to UVB rays. You could also be at high-risk

If you suffer from medical conditions that affect Vitamin D metabolism, or take certain medicines that actually increase Vitamin D breakdown in the body and reduce Vitamin D levels.

For further tips about how you could minimise your risk and benefit from having stronger bones, explore more of the Ostelin website or speak to your pharmacist.